WHEN OPIATES ARE ADDED

This animation shows what happens to dopamine transmission when an opiate drug such as heroin or morphine enters the brain's reward pathway.
The opiate, shown in red, binds to opiate receptors on another neuron, shown here at the right. (The reason that some neurons have special receptors for opiates is probably that there are naturally occuring opiates in the brain.)
This causes the amount of dopamine in the synaptic clefts in the reward pathway to increase dramatically, as shown in the close-up of the synaptic cleft to the left.
Researchers are still not sure exactly how opiate drugs cause this increase in dopamine, but one theory says that when the opiate binds to the receptors on the third neuron shown, that neuron releases less GABA, which is a neurotransmitter that inhibits dopamine. (If there is less GABA, therefore, there is more dopamine.)
The increase in dopamine results in feelings of intense pleasure for the person taking the opiate drug.
Unfortunately, prolonged opiate use may cause the brain to adapt, so it comes to depend on the presence of the drug just to function normally. Then, if the person stops using the drug, he or she experiences the opposite of pleasure--anxiety, irritability, and low mood. The immediate, worst symptoms are called withdrawal.
Opiate withdrawal has physical symptoms as well as psychological ones; these include nausea, chills, cramps, and sweating.
Even long after the person has stopped using opiates, brain abnormalities can persist, causing feelings of discomfort and craving for more of the drug to relieve these feelings.